Alert archive / Pennsylvania / Freeze Warnings in 2021

Freeze Warning 3, NWS Pittsburgh, PA

April 25, 20215 counties in Pennsylvania; Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this freeze warning at Apr 25, 2021, 4:33 PM EDT for 5 counties in Pennsylvania; Preston County, Tucker County, West Virginia. It took effect at Apr 26, 2021, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2021, 4:33 PM EDT (20:33 UTC)
In effect from
Apr 26, 2021, 2:00 AM EDT
Expired
Apr 26, 2021, 7:41 AM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA

Counties Armstrong County, PA, Butler County, PA, Fayette County, PA, Lawrence County, PA, Westmoreland County, PA, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS71 KPBZ 252033
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
433 PM EDT Sun Apr 25 2021

PAZ013-014-022-023-073-074-076-WVZ512-513-260445-
/O.NEW.KPBZ.FZ.W.0003.210426T0600Z-210426T1300Z/
Lawrence-Butler-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-
Including the cities of New Castle, Ellwood City, Butler, 
Kittanning, Ford City, Indiana, Murrysville, Greensburg, 
New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, 
Donegal, Champion, Ohiopyle, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, and Saint George
433 PM EDT Sun Apr 25 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Overnight temperature below freezing expected.

* WHERE...In Pennsylvania: Lawrence, Butler, Armstrong, Indiana, 
  Westmoreland, Higher Elevations of Westmoreland and Higher 
  Elevations of Fayette Counties. In West Virginia, Eastern 
  Preston and Western Tucker Counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions could damage crops, other
  sensitive vegetation and possibly unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those with in-
ground sprinkler systems should drain them and cover above-ground
pipes to protect them from freezing.

&&

$$

OHZ040-041-049-050-PAZ020-021-029-031-075-WVZ001>003-260445-
/O.NEW.KPBZ.FR.Y.0001.210426T0600Z-210426T1300Z/
Carroll-Columbiana-Harrison-Jefferson OH-Beaver-Allegheny-
Washington-Greene-Fayette-Hancock-Brooke-Ohio-
Including the cities of Carrollton, Malvern, East Liverpool, 
Salem, Columbiana, Cadiz, Steubenville, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Uniontown, Weirton, Follansbee, Wellsburg, 
and Wheeling
433 PM EDT Sun Apr 25 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Temperature in the lower 30s will result in areas of 
  frost.

* WHERE...Much of southwestern and western Pennsylvania, east
  central Ohio and northern West Virginia, including the northern
  West Virginia Panhandle.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

OHZ039-048-057>059-068-069-WVZ004-012-021-509>511-260445-
/O.NEW.KPBZ.FR.Y.0001.210426T0600Z-210426T1300Z/
Tuscarawas-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Including the cities of New Philadelphia, Dover, Coshocton, 
Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, 
Woodsfield, Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, and Bruceton Mills
433 PM EDT Sun Apr 25 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Temperature in the lower 30s will result in patchy frost.

* WHERE...Much of east-central Ohio and northern WV, including the
  northern West Virginia Panhandle.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kramar
3 follow-up statements
861 
WWUS71 KPBZ 260139
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
939 PM EDT Sun Apr 25 2021

PAZ013-014-022-023-073-074-076-WVZ512-513-260945-
/O.CON.KPBZ.FZ.W.0003.210426T0600Z-210426T1300Z/
Lawrence-Butler-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-
Including the cities of New Castle, Ellwood City, Butler, 
Kittanning, Ford City, Indiana, Murrysville, Greensburg, 
New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, 
Donegal, Champion, Ohiopyle, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, and Saint George
939 PM EDT Sun Apr 25 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Overnight temperature below freezing expected.

* WHERE...In Pennsylvania: Lawrence, Butler, Armstrong, Indiana, 
  Westmoreland, Higher Elevations of Westmoreland and Higher 
  Elevations of Fayette Counties. In West Virginia, Eastern 
  Preston and Western Tucker Counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions could damage crops, 
  other sensitive vegetation and possibly unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those with in-
ground sprinkler systems should drain them and cover above-ground
pipes to protect them from freezing.

&&

$$

OHZ040-041-049-050-PAZ020-021-029-031-075-WVZ001>003-260945-
/O.CON.KPBZ.FR.Y.0001.210426T0600Z-210426T1300Z/
Carroll-Columbiana-Harrison-Jefferson OH-Beaver-Allegheny-
Washington-Greene-Fayette-Hancock-Brooke-Ohio-
Including the cities of Carrollton, Malvern, East Liverpool, 
Salem, Columbiana, Cadiz, Steubenville, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Uniontown, Weirton, Follansbee, Wellsburg, 
and Wheeling
939 PM EDT Sun Apr 25 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Temperature in the lower 30s will result in areas of 
  frost.

* WHERE...Much of southwestern and western Pennsylvania, east 
  central Ohio and northern West Virginia, including the 
  northern West Virginia Panhandle.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

OHZ039-048-057>059-068-069-WVZ004-012-021-509>511-260945-
/O.CON.KPBZ.FR.Y.0001.210426T0600Z-210426T1300Z/
Tuscarawas-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Including the cities of New Philadelphia, Dover, Coshocton, 
Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, 
Woodsfield, Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, and Bruceton Mills
939 PM EDT Sun Apr 25 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

* WHAT...Temperature in the lower 30s will result in patchy 
  frost.

* WHERE...Much of east-central Ohio and northern WV, including 
  the northern West Virginia Panhandle.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kramar
914 
WWUS71 KPBZ 260809
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
409 AM EDT Mon Apr 26 2021

PAZ013-014-022-023-073-074-076-WVZ512-513-261300-
/O.CON.KPBZ.FZ.W.0003.000000T0000Z-210426T1300Z/
Lawrence-Butler-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-
Including the cities of New Castle, Ellwood City, Butler, 
Kittanning, Ford City, Indiana, Murrysville, Greensburg, 
New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, 
Donegal, Champion, Ohiopyle, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, and Saint George
409 AM EDT Mon Apr 26 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...In Pennsylvania: Lawrence, Butler, Armstrong, Indiana, 
  Westmoreland, Higher Elevations of Westmoreland and Higher 
  Elevations of Fayette Counties. In West Virginia, Eastern 
  Preston and Western Tucker Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions could damage crops, other
  sensitive vegetation, and possibly unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ040-041-049-050-PAZ020-021-029-031-075-WVZ001>003-261300-
/O.CON.KPBZ.FR.Y.0001.000000T0000Z-210426T1300Z/
Carroll-Columbiana-Harrison-Jefferson OH-Beaver-Allegheny-
Washington-Greene-Fayette-Hancock-Brooke-Ohio-
Including the cities of Carrollton, Malvern, East Liverpool, 
Salem, Columbiana, Cadiz, Steubenville, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Uniontown, Weirton, Follansbee, Wellsburg, 
and Wheeling
409 AM EDT Mon Apr 26 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of southwest and western Pennsylvania, east 
  central Ohio and northern and the northern panhandle of West 
  Virginia.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

OHZ039-048-057>059-068-069-WVZ004-012-021-509>511-261300-
/O.CON.KPBZ.FR.Y.0001.000000T0000Z-210426T1300Z/
Tuscarawas-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Including the cities of New Philadelphia, Dover, Coshocton, 
Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, 
Woodsfield, Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, and Bruceton Mills
409 AM EDT Mon Apr 26 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of east central Ohio and northern and the 
  northern panhandle of West Virginia.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
265 
WWUS71 KPBZ 261141
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
741 AM EDT Mon Apr 26 2021

PAZ013-014-022-023-073-074-076-WVZ512-513-261245-
/O.CAN.KPBZ.FZ.W.0003.000000T0000Z-210426T1300Z/
Lawrence-Butler-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-
Including the cities of New Castle, Ellwood City, Butler, 
Kittanning, Ford City, Indiana, Murrysville, Greensburg, 
New Kensington, Lower Burrell, Latrobe, Monessen, Ligonier, 
Donegal, Champion, Ohiopyle, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, and Saint George
741 AM EDT Mon Apr 26 2021

...FREEZE WARNING IS CANCELLED...

Temperature will warm rapidly into the 50s and 60s today.

$$

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-075-
WVZ001>004-012-021-509>511-261245-
/O.CAN.KPBZ.FR.Y.0001.000000T0000Z-210426T1300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-
Washington-Greene-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Uniontown, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, and Bruceton Mills
741 AM EDT Mon Apr 26 2021

...FROST ADVISORY IS CANCELLED...

Temperature will warm rapidly into the 60s today.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this freeze warning went out at Apr 25, 1:09 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 25, 1:09 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
109 PM EDT Sun Apr 25 2021

.SYNOPSIS...
High pressure and warm, dry weather will remain in place through
Tuesday, with the chance for rain and storms returning on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoanalysis output indicates that the shortwave trough responsible
for thick clouds and moisture this morning in the mid-low levels is
being broken down by large scale ridging in the Midwest. As the day
progresses, the influence of high pressure will gradually warm, and
dry the boundary layer, and sunshine will become more prevalent
through the afternoon and evening.

Despite cold advection aloft, a clearing sky will ensure near
freezing temperature overnight. With wind expected to remain
somewhat elevated, and dewpoint depressions generally 3 degrees or
more, widespread frost does not appear to be likely. Confidence in
leaving out widespread frost mention is boosted when considering
mid- upper level moisture probability with aforementioned cold
advection aloft.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
The aforementioned high amplitude ridge will be in place for Monday,
with sunny skies likely most of the day. As the ridge axis
propagates eastward, wind will shift from nwly to swly, and result in
prompt warm advection. This ridge is expected to remain in place,
resulting in broad and strong high pressure over the ese CONUS
through Tuesday. Temperature warmer than 10 degrees above the
climatological norm is likely.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Warm and moist advection is likely to continue through Wednesday, as
cyclogenesis occurs and strengthens a deep sw CONUS trough upstream
of the Ohio Valley. This environment, if it occurs coincident to a
frontal passage courtesy of low pressure near Hudson Bay, would
provide instability in tandem with frontogenesis and large scale
support for ascent, which would increase the likelihood for rain and
thunderstorms. Temperature should moderate to near normal late in the
week.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Broken VFR cumulus/stratocumulus will linger through the afternoon
in a cold advection pattern behind a crossing cold front.  Increased
mixing and a tightening pressure gradient are expected to lead to
wind gusts out of the northwest around 20 knots this afternoon,
before diminishing this evening.

Approaching high pressure will keep VFR conditions in the forecast
through Monday with a mostly clear sky, save for a period of mid
clouds overnight due to a passing shortwave. Lighter wind is
forecast for Monday.

.Outlook...
VFR is expected until a mid to late week low pressure system
introduces restrictions and potential thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Apr 25, 12:50 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1250 PM EDT Sun Apr 25 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-261700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1250 PM EDT Sun Apr 25 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:33 PM EDTFrost AdvisoryPBZAllegheny, Beaver, Fayette, Greene, Washington15 hr

Nearby

Freeze Warnings in Pennsylvania, 2021Freeze Warnings in West Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.